The fastest-growing drug problem in the United States isn’t cocaine, heroin, or methamphetamines. It is prescription drugs, and it is profoundly affecting the lives of teenagers.

Prescription and over-the-counter (OTC) drugs, when taken as directed, are generally safe, however, when taken incorrectly it can cause significant harm. Research suggests that children begin to self-administer medication at age 11. Fueled by the powerful opioid fentanyl, that has been increasing among younger people, drug overdose deaths reached an all-time high of 100,000 Americans from April 2020 - April 2021.  Simply put, opioids are destroying people’s lives.

Family Member/Parent

Adolescent/YOUTH

For More Resources

Narcan Map
DEA Drug Take Back Days

What Parents can do

Talk to your teens about the dangers of using prescription medications and let them know that drug use of any kind is not acceptable in your home and can lead to addiction.
Safely store and properly dispose of medications. Keep track of the medications in your home and store them in a secure area. Let your kids know that you will be keeping track of the medications in your home and have asked family friends and relatives to do the same. Visit our safe storage and disposal page for more information.
Know the warning signs. Signs of abuse or addiction may include hyperactivity or sleeplessness; slowed reaction times, slurred speech or disorientation; sudden weight loss or weight gain; excessive sleep; unusual clothing choices (to hide injection sites); drug paraphernalia; and stealing.

Signs of an Overdose

If you suspect an overdose, call 911. An individual can overdose on any opioid – prescription or nonprescription. When trying to determine if someone has overdosed, look for the signs below.
1

Small, constricted “pinpoint pupils”

2

Falling asleep or loss of consciousness

3

Slow, shallow breathing

4

Choking or gurgling sounds

5

Limp body

6

Pale, blue, or cold skin

For more information check out

What to do if someone is overdosing

1

Call 911 immediately

2

Administer naloxone/ narcan

3

Try to keep the person awake and breathing

4

Lay the person on their side to prevent choking.

5

Stay with him or her until emergency workers arrive.

Youth led National Prevention Week Prescription Drug campaign

Trained 60 New Britain summer youth employment students in overdose awareness education and how to administer Narcan

Signs of an Overdose

If you suspect an overdose, call 911. An individual can overdose on any opioid – prescription or nonprescription. When trying to determine if someone has overdosed, look for the signs below.
1

Small, constricted “pinpoint pupils”

2

Falling asleep or loss of consciousness

3

Slow, shallow breathing

4

Choking or gurgling sounds

5

Limp body

6

Pale, blue, or cold skin

For more information check out

What to do if someone is overdosing

1

Call 911 immediately

2

Administer naloxone/ narcan

3

Try to keep the person awake and breathing

4

Lay the person on their side to prevent choking.

5

Stay with him or her until emergency workers arrive.

Check out our other initatives

Need help? Reach out
and talk to someone.

GET HELP

Check out our
latest campaign!

LEARN MORE

Are you preparing
for college or the trades?

LEARN MORE

  Community partners are here to help!